Mississippi, 2013

Hail and Damaging Wind in Mississippi, March 31, 2013

March 31, 2013 · NWS LIX · 2 events in 2 counties and zones

A cold front moving into southern Mississippi combined with favorable jet dynamics triggered severe thunderstorms across the area during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A cold front moving into southern Mississippi combined with favorable jet dynamics triggered severe thunderstorms across the area during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 31, 9:48 AM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Mar 31, 9:48 AM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1048 AM CDT SUN MAR 31 2013

.UPDATE...
THE FORECAST GRIDS AND PRODUCTS WERE UPDATED TO REFLECT HIGHER
POPS THIS AFTERNOON...ESPECIALLY ACROSS THE NORTHERN HALF OF THE
FORECAST AREA. A LINE OF CONVECTION MOVING ACROSS NORTHWEST
LOUISIANA THIS MORNING WILL LIKELY PUSH SOUTHEAST INTO THE
NORTHERN AREAS OF THE CWA/P LATER IN THE AFTERNOON WITH ADDITIONAL
CONVECTIVE DEVELOPMENT IN ADVANCE OF THE LINE POSSIBLE. 11

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT SUN MAR 31 2013/

SHORT TERM...
HUMIDITY ON THE REBOUND TODAY AS FRONTAL ZONES SETTLES INTO THE
REGION TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN DAYTIME HEATING THIS AFTERNOON INTO THE EVENING HOURS.
STORM PREDICTION CENTER HAS PAINTED A SLIGHT RISK AREA OVER
SOUTHWEST MISSISSIPPI AND EAST-CENTRAL LOUISIANA WITH INCREASING
INSTABILITY THROUGHOUT THE AFTERNOON BETWEEN A COUPLED JET
STRUCTURE ALOFT TO AID IN HIGH OMEGA GENERATION. THE PRIMARY
THREAT APPEARS TO BE STRAIGHTLINE WINDS EMANATING FROM ANY BOWING
SEGMENTS OF LINEAR CONVECTIVE SYSTEMS IN DEEP SOUTHWESTERLY FLOW.
HAIL WOULD ALSO BE A POSSIBILITY AS LOCAL GUIDANCE SUGGESTS MARBLE
TO NICKEL SIZE POTENTIALS. TEMPERATURES SHOULD BE ABOVE NORMAL
TODAY AND MONDAY WITH SOUTHWESTERLY FLOW AND WEAK SURFACE FRONTAL
ZONE TO PROVIDE COMPRESSIONAL HEATING TODAY FOLLOWED BY A WEAK
FLOW STAGNANT COLUMN FOR MONDAY. RAIN CHANCES MONDAY WILL BE IN
THE SCATTERED CATEGORY MAINLY DRIVEN BY WEAK FOCUSING
MECHANISMS...PERHAPS GULF/LAKE BREEZE BOUNDARIES DEVELOPING IN THE
AFTERNOON HOURS.

LONG TERM...
STRONGER SURGE OF COOLER AIR MOVES SOUTHWARD FOR LATE MONDAY NIGHT
THAT BRINGS A ROUND OF CONVECTION THAT TRANSITIONS TO ELEVATED
OVER-RUNNING AT SOME POINT AS CYCLOGENESIS TAKES PLACE OVER LOWER
TEXAS TUESDAY NIGHT. MODELS ARE SHOWING DECENT RUN-TO-RUN
CONSISTENCY IN DEVELOPING MECHANICAL GULF LOW WEDNESDAY THAT
PASSES ALONG THE COAST DURING THE DAY WEDNESDAY WHILE UNDERGOING
DEEP NEGATIVE TILT DUE TO TROUGHING ALOFT WELL WEST OF THE SURFACE
FEATURE. THIS SCENARIO IS CONDUCIVE FOR ENHANCED RAINFALL ON THE
CONVERGENCE AXIS IN PROXIMITY TO WARM FRONT THAT MAY MEANDER
BETWEEN THE COAST AND TIDAL LAKES WEDNESDAY NIGHT. MODEL CROSS-
SECTIONS SHOW A TROPOPAUSE FOLD ON THE 327K ISENTROP THAT SHOULD
GREATLY INCREASE OMEGA FOR HEAVY RAINFALL POTENTIAL IN A SWATH OF
ENHANCED ELEVATED CONVECTION IN AN ISENTROPIC LIFT ENVIRONMENT.
THE GFS DEPICTS A PRECIPITATION MAXIMUM OF AROUND 3.30 INCHES ON
WEDNESDAY THAT REALLY CAN NOT BE DISCOUNTED GIVEN THIS SCENARIO.
PLACEMENT MAY BE DIFFICULT TO CURRENTLY INDICATED OVER TERREBONNE
PARISH IN VICINITY OF HOUMA-THIBODAUX AREA...COULD POSSIBLY CHANGE
IN SUBSEQUENT FORECAST PACKAGES. SURFACE LOW IN THE NORTH GULF
THURSDAY IS LIKELY TO DEEPEN FURTHER WHILE MOVING AWAY FROM
LOUISIANA COAST TO IMPART STRONG INFLOW 30-40 KT OVER THE OPEN
GULF FOLLOWED BY A DROP OFF IN WINDS UPON WIND SHIFT TO NORTHWEST
AND WEST FLOW DURING THE DAY THURSDAY. IMPROVING CONDITIONS ARE
THEN EXPECTED LATE THURSDAY THROUGH THE WEEKEND AS CONTINENTAL
HIGH BUILDS INTO THE AREA FOR SEASONABLY MILD TEMPERATURES AND DRY
CONDITIONS THROUGH SATURDAY.

AVIATION...
AREAS OF FOG AND LOW STRATUS OVER PORTIONS OF SOUTH CENTRAL AND EAST
CENTRAL LOUISIANA WILL PRODUCE IFR TO LIFR CONDITIONS AT A FEW OF
THE TAF AIRPORTS THROUGH MID MORNING WITH MVFR CONDITIONS CONTINUING
OR DEVELOPING AT MOST OF THE REMAINING AIRPORTS. THE LOWER
VSBYS/CIGS WILL RISE AFTER 14-15Z WITH MOSTLY VFR EXPECTED FOR THE
AFTERNOON HOURS. THE EXCEPTION WILL BE NEAR AND IN SCATTERED
SHRA/TSRA WHICH ARE EXPECTED TO DEVELOP IN THE AFTERNOON TO EVENING
HOURS...AND WILL LIKELY BE CONVERTING THE PROB30 GROUP OF TSRA TO A
TEMPO TS OR VCTS. ADDITIONAL STRATUS AND FOG ARE LIKELY BY LATE
SUNDAY NIGHT INTO EARLY MONDAY MORNING.

MARINE...
SOUTH TO SOUTHWEST WINDS AROUND 10 KNOTS OR SLIGHTLY HIGHER WILL
PREVAIL TODAY AND EARLY TONIGHT AS A WEAK COLD FRONT AND
THUNDERSTORM OUTFLOW BOUNDARIES MOVE SOUTHEAST ACROSS NORTHERN AND
CENTRAL PORTIONS OF LOUISIANA AND MISSISSIPPI. ADDITIONAL WEAK
BOUNDARIES WILL LIKELY SHIFT WINDS IN THE COASTAL WATERS LATE
TONIGHT INTO MONDAY...BUT A WEAK AREA OF HIGH PRESSURE SHOULD
DEVELOP ON MONDAY LEADING TO MOSTLY LIGHTER AND VARIABLE DIRECTION
WINDS.

A STRONGER COLD FRONT IS EXPECTED TO MOVE SOUTH NEAR THE
COAST TUESDAY NIGHT BEFORE STALLING ON WEDNESDAY. AN AREA OF LOW
PRESSURE IS LIKELY TO SLOWLY FORM ALONG THE STALLED FRONT WEDNESDAY
AND MOVE EAST OF THE FORECAST AREA ON THURSDAY. AN AREA OF STRONG
EAST TO SOUTHEAST WINDS OF 20 TO 30 KNOTS IS LIKELY EAST OF THE LOW
AS IT MOVES ACROSS COASTAL WATERS ON WEDNESDAY WITH THE DURATION OF
THE WINDS EXPECTED TO PUSH THE SEA HEIGHTS UP TO 5 TO 6 FEET. WINDS
AND WIND DRIVEN WAVES WILL DROP OFF QUITE A BIT NEAR AND JUST WEST
OF THE LOW...THEN THE COLDER AIR AND PRESSURE GRADIENT ON THE BACK
SIDE OF THE DEPARTING LOW WILL CAUSE THE NORTHWEST WINDS TO RISE TO
AROUND 20 KNOTS LATE THURSDAY THROUGH EARLY AFTERNOON FRIDAY.

DECISION SUPPORT...
DSS CODE...BLUE
DEPLOYED...NONE
ACTIVATION...NONE
ACTIVITIES...SLURRY SUPPORT
             ASSESSING/MONITORING SEVERE WEATHER POTENTIAL FOR TODAY.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
       VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR DIRECT
      TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  76  56  78  53 /  70  60  30  20
BTR  78  58  79  54 /  60  40  30  20
ASD  78  59  78  56 /  50  40  30  20
MSY  79  62  79  60 /  50  30  30  20
GPT  76  59  77  58 /  50  40  30  20
PQL  77  59  78  57 /  50  50  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 31, 10:40 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1140 AM CDT SUN MAR 31 2013

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-010445-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1140 AM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AHEAD OF A
WEAK COLD FRONT SLIDING SOUTHWARD THROUGH MISSISSIPPI AND NORTHERN
LOUISIANA. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...MAINLY
NORTH AND WEST OF A LINE FROM NEAR SLIDELL TO MORGAN CITY. THE
MAIN THREATS ARE HAIL AND DAMAGING WINDS. IF THE STORMS CONTINUE
ON THEIR CURRENT TRACK...THEY ARE EXPECTED TO REACH THE BATON
ROUGE AREA AROUND 3 PM...THE NEW ORLEANS AREA AROUND 5 PM...AND
THE GULFPORT-BILOXI AREA AROUND 6 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY MONDAY THROUGH EARLY
THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT ANTICIPATED
HOWEVER LOCALLY HEAVY RAIN MAY OCCUR WEDNESDAY AS A WARM FRONT
DEVELOPS OVER THE OUTLOOK AREA AND SERVES AS A FOCUS FOR
RAINFALL.

THERE WILL BE PERIODS OF FOG THAT MAY BECOME BRIEFLY DENSE EACH
MORNING MONDAY THROUGH THURSDAY.

SMALL CRAFT ADVISORIES MAY BE REQUIRED FOR WEDNESDAY IN ADVANCE
OF A LOW PRESSURE SYSTEM IN THE NORTH GULF OF MEXICO...AND AGAIN
THURSDAY AS HIGH PRESSURE BUILDS INTO THE NORTH GULF IN THE WAKE
OF THE LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Mar 31, 2:30 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
330 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND DMG     4 S NEW ROADS           30.64N 91.45W
03/31/2013                   POINTE COUPEE      LA   LAW ENFORCEMENT

            A FEW TREES REPORTED DOWN AND MINOR ROOF DAMAGE TO ONE
            HOME IN OSCAR.

&&

BWAGNER
Local storm report, Mar 31, 2:39 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
339 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             WESTMINSTER             30.41N 91.09W
03/31/2013  E0.88 INCH       EAST BATON ROUGE   LA   TRAINED SPOTTER

&&

BWAGNER
Local storm report, Mar 31, 2:53 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
353 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     2 NE GREENWELL SPRINGS  30.60N 90.97W
03/31/2013                   EAST BATON ROUGE   LA   TRAINED SPOTTER

            2 LARGE OAK TREES UPROOTED NEAR GREENWELL SPRINGS RD.
            ABOUT ONE MILE SOUTH OF STONEY BIRCH POINT RD.

&&

GPHILLIP
Local storm report, Mar 31, 3:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
403 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     3 W LIVINGSTON          30.50N 90.80W
03/31/2013  E60 MPH          LIVINGSTON         LA   TRAINED SPOTTER

            LIMBS 4 INCHES IN DIAMETER ALSO SNAPPED ALONG WITH HEAVY
            RAIN.

&&

BWAGNER
Local storm report, Mar 31, 3:04 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
404 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             BOGALUSA                30.78N 89.86W
03/31/2013  E0.75 INCH       WASHINGTON         LA   TRAINED SPOTTER

            PENNY TO DIME SIZE HAIL IN BOGALUSA.

&&

BWAGNER
Local storm report, Mar 31, 3:11 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
411 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             GONZALES                30.22N 90.92W
03/31/2013  E1.00 INCH       ASCENSION          LA   LAW ENFORCEMENT

            HAIL LARGER THAN QUARTER SIZE IN GONZALES ALONG HIGHWAY
            44.

&&

BWAGNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Walthall

When
March 31, 3:15 PM CST
Where
Walthall County, 3.71 mi S of Kioto
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.116, -90.253

Power lines were reported down on several homes near New River Road and Highway 48 West in the Tylertown area.

Hail, Pearl River

When
March 31, 3:25 PM CST
Where
Pearl River County, 1 mi E of Poplarville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.830, -89.513

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435707, 435708.